• had to stop Arimidex....now what?

    Asked by Annett on Sunday, October 12, 2014

    had to stop Arimidex....now what?

    I have been on Arimidex for less than 3 months and was having a lot of nausea, and bone pain, but the worst is the mood swings. I never felt like this in my life. I'm either high or depressed, crying or angry. Luckily for the rest of the world, I live alone, but I can hardly stand myself.. I've been off the med for 4 days, but the mood swings are no better. What to do?

    10 Answers from the Community

    10 answers
    • lilymadeline's Avatar
      lilymadeline

      Please immediately call your oncologist! Well first thing tomorrow morning at least. Let him or her know that you stopped taking your meds because you couldn’t tolerate them and ask to be seen as quickly as possible so that you can discuss options.
      But any of these drugs might cause side effects especially at first, you have to hang in there because usually they go away in about 6 months. But again, we all respond differently and it is entirely possible that there is a better drug out there for you to try. I had lots of SE from Arimidex at first but they all went away, but I didn’t have any at all from Tamoxifen but it didn’t work either. So please don’t give up on these drugs, just try until you find one that works and that you can tolerate, after all would you rather have chemo? Because that is the option if the cancer comes back, and it does come back in about 30% of breast cancer patients and metastasizes to stage IV. This is why these drugs are so extremely important! They can delay a reoccurrence for 5 to 10 years or even more and give you a much longer life.
      And there are many drugs to help with the side effects, antidepressants, vitamin D, exercise is extremely important, in fact there are many many things that can help so please let contact your oncologist, and insist on getting help!
      It is so tragic that many women simply don’t communicate with their doctors and they just stop taking their meds, but it puts their lives at risk. And it will be harder when you start up again because you stopped so suddenly. But again you should be discussing this with your oncologist, not us on WhatNext because this is so extremely important. And also please ask to have your estrogen levels checked as well. Good luck to you and God bless!

      over 6 years ago
    • ld_105's Avatar
      ld_105

      Ask your oncologist to recommend one of the other AIs. I had depression and lethargy with Femara but find Arimidex to have fewer SEs. Discuss this with your oncologist. Take care.

      over 6 years ago
    • Peggie's Avatar
      Peggie

      Please speak to your oncologist. There are other AIs you can try, at least 2 more that I know. I am on Femara, now going on 2.5 months. So far so good. Do give yourself the best chance to stop recurrence. You have already come so far... All the best...

      over 6 years ago
    • ld_105's Avatar
      ld_105

      When I switched AIs I was told to wait two weeks before beginning Arimidex, just a thought, maybe it takes more than 4 days before your estrogen levels rise.

      over 6 years ago
    • mofields' Avatar
      mofields

      I agree with the above - discuss this with your medical oncologist. You're taking this medicine for a reason, and that's to stop the formation of estrogen that is feeding the cancer. There are other AI's out there and maybe another would be better for you. I'm on the generic Arimdex (Anastrozole).

      over 6 years ago
    • JudithCST's Avatar
      JudithCST

      I had a lot of problems with arimidex also, but am doing much better with generic aromasin. It's no walk in the park either, but at least I'm not having debilitating dizzy spells and joint pain. There are other options. Keep trying until you find one you can tolerate.

      over 6 years ago
    • Marshah's Avatar
      Marshah

      First-talk to your oncologist. I was on arimidex also and had a lot of bone & joint pain, cramping, and traveling pain after taking the drug for about 1 year. My oncologist switched me to Aromasin. After 5 days my pains were gone. As far as the mood swings, this may be caused by the stress of all the medical treatments that you body and mind has gone thru with this cancer. Be sure to talk to your oncologist about this. There are many possible causes that are not from the drug. But the doc needs to be informed so he can make you cancer treatment as easy as possible.

      over 6 years ago
    • Samcharlie's Avatar
      Samcharlie

      I also experienced many side effects with Arimidex, next tried Aromasin then femara. I stayed with femara because I was tired of changing. It is a great idea to give the meds a chance; your body does adjust and the side effects do lessen with time for most people. AIs are an effective way to keep recurrence down - that is what I keep telling myself! Good luck!

      over 6 years ago
    • grandmaof2's Avatar
      grandmaof2

      I also had to switch to Aromasin after taking Arimidex for almost a year. It seems bone and joint pain are a SE with almost every AI, but Aromasin didn't seem to cause as much bone pain. I still have some minor bone and joint pain, but it's nothing that a Tylenol won't help. Talk to your oncologist about trying a new prescription. I'd rather have some bone discomfort than have to worry about my BC returning. Good luck and God bless....

      over 6 years ago
    • karen1956's Avatar
      karen1956

      I endured AI's for 3 1/2 years with side effect after side effect...Finally I said enough is enough. i tried all 3 AI;s and tamox....one was worse than the other...I quit is March 2010 and 4 1/2 years later, than goodness, NED is still my best friend....

      over 6 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.